Talk

Advanced search

To ask if any of you have come off antidepressants after 10+years?

(10 Posts)
Tobythecat Wed 27-Mar-19 12:44:34

Has anybody done this, or know someone who has? If so, what withdrawal symptoms did you get and how long did they last? Do you notice a difference after coming off them?

Ive been on antidepressants since i was 16 (i'm 28 now) and i'm worried that my brain has got used to them. I want to come off them as i feel they may be making me worse. Im trying to do it gradually. Because ive been on them so long and as such a young age im curious as to what my personality is like without them as i often feel numb and detached.

longwayoff Wed 27-Mar-19 13:00:31

I took an MAOI (a forerunner of SSRIs) anti depressant for 40 years (23 -63). Every time I suggested it had been long enough, teeth were sucked, frowns appeared, no not good idea, you'll need supervision whilst we taper you, your neuro preceptors have been permanently altered, etc. In 2013 I needed a general anaesthetic and had to stop medication immediately for 6 weeks prior to op. No tapering, no gently doing this and that, just stop right now. So I did. I had no withdrawals, no ill effects and haven't had medication since in the last four years. I feel ok although a little miffed that I spent so long on that medication apparently needlessly. So, give it a go but do try to get adequate medical advice. Good luck and best wishes.

FrenchJunebug Wed 27-Mar-19 13:49:40

I have been taking Citalopram for over 15 years and tried to stop immediately. It was a disaster. I am now on a lower dose. If you really want to come out of it, it is to be done very very slowly. First reduce your dose for a few months, then reduce a bit more for a few months and then stop. BUT you will need medical supervision and I would suggest alternative support such as a talking cure.

LocalBadGal Wed 27-Mar-19 13:54:12

Yes I was put on paroxetine at 16 and was on them for 20 years. I only needed them briefly but I had such severe discontinuation symptoms that it took me about 3 years to slowly taper off them. I think this is quite specific to that particular drug though and is definitely not people’s experience with all antidepressants.

As for my personality, I am still quite detached and not super emotional but because I was basically a child when I was started on them I don’t have any idea if I’d have ever been different. But I don’t feel especially different now. Best of luck, it feels so amazing to be off them finally.

Vendeedreamer Wed 27-Mar-19 14:04:46

@localbadgal can I ask how you managed this? I have very similar circumstances to you and have been on the same drug for 20+ years. I am acutely aware there are horror stories relating to withdrawal so having tried once a few years ago using the syrup version of the medication I had such bad side effects I went back to taking the full dose (60mg)

Good luck to everyone in a similar predicament!

LocalBadGal Wed 27-Mar-19 14:11:55

@Vendeedreamer I did it slowly with lots of support and encouragement from my GP and husband. My max dose was only 20 mg and initially I cut it down by quite a lot to 15 mg then 5 mg. Going from 5 mg to 0 was very, very hard and took years, but I persevered when I was feeling strong and took a break when I’d had enough. I used the liquid too and my lowest doses were literally microlitres.

It really is possible but you have to be in the right frame of mind and not under any major stress. I don’t know if you get the weird brain zaps but I found basic paracetamol helped control those a bit. It made me very tired, I tried to take it easy and be kind to myself. Best of luck, it is a total fucker of a drug and I still feel so angry I was given it so young with no idea how hard to was to get off.

LocalBadGal Wed 27-Mar-19 14:14:58

Sorry from 20 to 15 to 10 to 5 then like 0.1 or 0.2 mg dose reductions from 5 mg to 0 mg.

pattyhoo Wed 27-Mar-19 14:21:57

I have done it - have taken four different antidepressants back to back over about 13 years and then stopped two/three years ago.

I came off them over a few months without drs supervision, however I was really really careful with myself and watched my behaviour and feelings. Each time I became anxious or depressive I made myself go outside and trained myself to walk it off. This was hard but it helped beyond belief.

The hardest thing I found was coming off I realised I'd made a lot of risky decisions when taking them that I was no longer comfortable with. This was the most painful part because I realised how depersonalised the antidepressants had made me and how I had not always behaved in a way I was ok with. Had to do a lot of coming to terms with things.

I did have some side effects like feeling dizzy and a lot of de ja vu feelings too, but they gradually passed.

Exercise and eating healthy made a big difference to me. I'd recommend getting into some good habits to help you regardless of how you come off.

Good luck! thanks

Vendeedreamer Wed 27-Mar-19 14:24:02

@LocalBadGal

Yes I completely agree, I feel very angry that as young people put on it we are still dealing with the impact 20+ years later.

Thanks, I am going to revisit coming off it over the Summer, I have tried talking to the doctors about it a few times but as yet haven't found a doctor who seems to understand the full impact. Yes I have experienced the brain zaps too, thanks for the tip.

Did you notice any other side effects when you were on it? I' have a high heart rate which i'm convinced is from the medication.

Thanks and well done for coming off it, it really is a great achievement and one I know most people wouldn't really realise was as difficult as i know it must have been for you.

alldaywatchingdragrace Wed 27-Mar-19 14:56:13

flowers I feel like I could have written this!

I was put on fluoextine when I was 14 for depression which changed to citalopram and have been on that since (now 28). My dose has fluctuated over the years, up to 50mg and down to 10mg depending on how things are.
In 2018 after a solid year of being in therapy, feeling on top of things and coping well, I decided to reduce my dose..I know exactly how you feel though, about not knowing yourself and how your brain works... I just wanted to see how I am without them. I went through a very dark period from December until the beginning of this month. Suicidal thoughts and risky behaviors, crying constantly, barely able to motivate myself and my mood. It was horrible, I really crashed out. At the beginning of the month I went back on them and I do feel like a different person again. It's like the lights have been turned on. I hate that I need them, and I'm trying to come to terms with the fact I might just be one of those people that has to take them forever. I wanted to know what I was like without them, though, and I got my answer - it is horrible! hah. But, if it's something you want to try, do it. I am glad I did it, just to know. I feel like I have tried it and it doesn't mean I can't try again in the future, you know?
I would say speak to your GP and make sure you do it in a controlled manner, reduce the dosages carefully over a long period of time, make sure you have a good support network before you do it, too. Look out for the brain fog, and the 'zaps' - I got those so badly. The nausea was quite intense for me too, and insane mood swings. Read about all the side effects and when coming off them, try and remember it's not you not coping, it's just side effects, I found that helped.
all the best. flowers

Join the discussion

Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Get started »